Ohio, 2003

Heavy Snow in Ohio, December 5 to 6, 2003

December 5 to 6, 2003 · NWS PBZ · 2 events in 2 counties and zones

Sleet and freezing rain began in the early morning of the 5th, and gradually changed to snow, which was heavy during the afternoon and evening of the 5th, when Lisbon accumulated 6 inches. Accumulations by 7 AM on the 6th were (in inches): Amsterdam 7, East Liverpool 8.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Sleet and freezing rain began in the early morning of the 5th, and gradually changed to snow, which was heavy during the afternoon and evening of the 5th, when Lisbon accumulated 6 inches. Accumulations by 7 AM on the 6th were (in inches): Amsterdam 7, East Liverpool 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 5, 3:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 5, 3:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EST FRI DEC 5 2003

WILL KEEP WARNINGS AND ADVISORIES GOING AS PREVIOUS.

CLOSED LOW CONTINUES TO SLOWLY CLOSE OFF AS IT APPROACHES. HAVE
BACKED OFF SOME AMOUNTS DUE TO THE UPPER LOW BEING SLIGHTLY FURTHER
SOUTH AND WILL GO WITH THE FASTER MOVEMENT OF THE GFS IN MOVING THE
LOW TO THE COAST WHERE IT EVENTUALLY REDEVELOPS.

IN WAKE OF LOW GOING TO THE COAST WILL TAPER TO SNOW SHOWERS IN THE
MOUNTAINS DURING THE MORNING. KEPT IN SOME CLOUD COVER INTO SATURDAY
NIGHT AND SUNDAY AS NORTHWEST FLOW PERSISTS. QUIET WEATHER INTO
TUESDAY NIGHT AS NEXT SYSTEM MOVES OUT OF THE LOWER MISSISSIPPI
VALLEY. FROM THIS VANTAGE POINT LOOKS TO BE WET WITH THICKNESSES
ABOVE 540.

A RETURN TO COLDER WEATHER ON THURSDAY AND FRIDAY.

TEMPS A BLEND OF GFS AND FW NOS.

PITTSBURGH, PA   25  31  21  34 /  90  40  10  10
WHEELING, WV   25  32  21  35 /  90  40  10  10
MORGANTOWN, WV   26  34  23  36 /  90  50  20  10
ZANESVILLE, OH   27  33  23  37 /  90  20  10  10
NEW PHILADELPHIA, OH   25  32  21  36 /  90  20  10  10
FRANKLIN   21  29  18  29 /  80  40  10  10
DUBOIS   20  29  17  29 /  80  50  20  10
LATROBE   24  31  19  34 / 100  70  20  10
BUTLER   23  30  19  31 /  80  30  10  10
INDIANA   22  29  20  30 /  90  60  20  10
OAKLAND, MD   24  30  18  34 / 100  80  30  10
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONE MDZ001.

OH...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES OHZ039>040...
OHZ048>049...OHZ057>059...OHZ068>069.

PA...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONES
PAZ030...PAZ032.

WV...WINTER STORM WARNING THROUGH SATURDAY MORNING FOR ZONES
WVZ023...WVZ041.

&&

RWH
Hazardous weather outlook, Dec 5, 5:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST FRI DEC 5 2003

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ001-OHZ041-050-PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-
021>023-041-051200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CLARION PA-
COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-GREENE PA-HANCOCK WV-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-
VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
500 AM EST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

HEAVY SNOW IS EXPECTED TO FALL ACROSS THE AREA LATER TODAY AND
OVERNIGHT. ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES ACROSS
NORTHWESTERN...WEST CENTRAL AND SOUTHWESTERN PENNSYLVANIA AND ACROSS
NORTHERN WEST VIRGINIA...TO 8 TO 15 INCHES ACROSS THE RIDGES OF
WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND.
BECAUSE OF THIS HEAVY SNOW A WINTER STORM WARNING IS IN EFFECT UNTIL
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED TODAY.

OHZ039-040-048-049-057>059-068-069-051200-
BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MONROE OH-
MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
500 AM EST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

RAIN WILL CHANGE TO SNOW FROM EAST TO WEST TODAY. THIS SNOW WILL
INCREASE IN INTENSITY THIS EVENING AND OVERNIGHT. SNOW ACCUMULATIONS
OF 2 TO 4 INCHES ARE POSSIBLE BY SATURDAY MORNING. BECAUSE OF THE
SNOWFALL A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON UNTIL
SATURDAY MORNING FOR THE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Columbiana

When
December 5, 6:00 PM EST to December 6, 10:00 AM EST
Where
Columbiana forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson

When
December 6, 7:00 AM EST to 10:00 AM EST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328750, 5328751.